Montana, 2008Strong Wind in Montana, April 29, 2008
April 29, 2008 · NWS MSO · 1 event in 1 county or zone
A strong cold front moved through Western Montana on the afternoon of April 29. A tight pressure gradient associated with this front resulted in strong, damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Western Montana on the afternoon of April 29. A tight pressure gradient associated with this front resulted in strong, damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 29, 1:51 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 29, 1:51 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT TUE APR 29 2008
.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT. A VIGOROUS AND COLD
WEATHER SYSTEM WILL IMPACT THE REGION TONIGHT. ALONG THE LEADING
EDGE OF THIS WEATHER SYSTEM IS AN INTENSIFYING COLD FRONT. THE
COOLING AFFECT OF THE WEATHER SYSTEM COMBINED WITH THE COLD AIR
MOVING INTO THE REGION WILL QUICKLY FORCE SNOW LEVELS TO MANY
VALLEY FLOORS. IN ADDITION...MODERATE TO STRONG WINDS WILL
ACCOMPANY THE COLD FRONT ACROSS WESTERN MONTANA INTO THE EVENING.
THE MAIN MOISTURE AND ENERGY WITH THE STORM SHOULD IMPACT THE
CLEARWATERS EASTWARD ACROSS THE BITTERROOTS INTO THE SAPPHIRES AND
THE GEORGETOWN LAKE AND BUTTE REGION. SEVERAL WINTER HEADLINES
HAVE BEEN ISSUED. WE WILL ALSO NEED TO WATCH FOR SOME POTENTIAL
LIGHT SNOW ACCUMULATION IN THE MISSOULA AND BITTERROOT
VALLEY...AND POTENTIALLY A FEW AREAS WITH HEAVY SNOW...MAINLY THE
SAPPHIRES TO GEORGETOWN LAKE AREAS. A COLD UPPER TROUGH OF LOW
PRESSURE AND THE UNSEASONABLY COLD AIR MASS WILL DOMINATE
CONDITIONS WEDNESDAY. THE ATMOSPHERE SHOULD BECOME FAIRLY UNSTABLE
AGAIN WEDNESDAY AFTERNOON.
THE SHOWER ACTIVITY WILL BEGIN TO DIMINISH ON THURSDAY AS THE
UPPER LOW EXITS THE REGION AND MOVES INTO THE NORTHERN PLAINS. THE
DRYING CONDITIONS WILL PERSIST INTO FRIDAY AS A RIDGE OF HIGH
PRESSURE MOVES IN FROM THE WEST AND WEAKENS INTO A WARMING
WESTERLY FLOW. TEMPERATURES WILL RETURN TO MORE SEASONABLE LEVELS
FOR BOTH FRIDAY AND SATURDAY.
SATURDAY NIGHT THROUGH MONDAY NIGHT...THE GFS MODEL SOLUTION IS
STILL ATTEMPTING TO TREND TOWARD THE ECMWF MODEL WITH A
BROAD LONGWAVE TROUGH LOCATED OVER THE INTERMOUNTAIN WEST. SHORTWAVE
TIMING AND PLACEMENT WITHIN THIS TROUGH IS STILL IN SOME QUESTION.
SO THE OVERALL TREND WILL CONTINUE TO BE OFF AND ON SHOWERS THROUGH
THIS TIME FRAME WITH TEMPERATURES REMAINING 5 TO 10 DEGREES BELOW
NORMAL.
&&
.AVIATION...A COLD UPPER TROUGH OF LOW PRESSURE WILL IMPACT THE
REGION TONIGHT THROUGH WEDNESDAY. ALONG THE LEADING EDGE OF THIS
WEATHER SYSTEM IS AN INTENSIFYING COLD FRONT. THIS FRONT WILL
PRODUCE MODERATE TO STRONG WINDS ACROSS WESTERN MONTANA INTO THE
EVENING. THE WEATHER SYSTEM ALSO HAS ABUNDANT MOISTURE AND
SIGNIFICANT ENERGY. AS SUCH...WIDESPREAD MOUNTAIN OBSCURATIONS CAN
BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT FROM THE CLEARWATER
MOUNTAINS EASTWARD ACROSS WESTERN MONTANA. WITH MUCH COLD AIR
MOVING INTO THE REGION...SNOW LEVELS SHOULD DROP TO VALLEY FLOORS
MANY AREAS WITH AREAS OF IFR CONDITIONS IN THE VALLEYS AS WELL.
SOME GRADUAL IMPROVEMENT IS EXPECTED WEDNESDAY MORNING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR BITTERROOT/SAPPHIRE
MOUNTAINS.
SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM
MDT WEDNESDAY FOR BUTTE/BLACKFOOT REGION.
ID...SNOW ADVISORY UNTIL 2 AM PDT WEDNESDAY FOR OROFINO/GRANGEVILLE
REGION.
SNOW ADVISORY UNTIL 2 AM PDT WEDNESDAY FOR NORTHERN CLEARWATER
MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY FOR
LOST TRAIL AND BANNOCK PASSES OF EASTERN LEMHI COUNTY.
&&
SHORT TERM...BAUCK
LONG TERM....HENRY/DEROSA
AVIATION...BAUCKHazardous weather outlook, Apr 29, 4:38 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
538 AM MDT TUE APR 29 2008
IDZ006-MTZ004-006-292345-
SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-
538 AM MDT TUE APR 29 2008 /438 AM PDT TUE APR 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD LOW PRESSURE SYSTEM WILL MOVE INTO NORTH CENTRAL IDAHO AND
WESTERN MONTANA TODAY AND TONIGHT. MODERATE SNOW ACCUMULATIONS
ARE POSSIBLE OVER HIGHER TERRAIN ON NON PAVED SURFACES THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER LOOKOUT AND LOLO
PASSES. THE ROADWAYS COULD SEE LIGHT ACCUMULATIONS BUT THE SNOW
SHOULD MELT FAIRLY QUICKLY. MOTORISTS SHOULD BE ALERT TO THE
POTENTIAL OF WINTER WEATHER LIKE CONDITIONS IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ007-292345-
OROFINO/GRANGEVILLE REGION-
438 AM PDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
A COLD LOW PRESSURE SYSTEM WILL MOVE INTO NORTH CENTRAL IDAHO
TODAY. SNOW LEVELS WILL FALL TO NEAR THE VALLEY FLOORS LATE
TONIGHT. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE NEAR GRANGEVILLE
AND THE WHITE BIRD GRADE THIS AFTERNOON AND EVENING. MOTORISTS SHOULD BE
ALERT TO THE POTENTIAL OF WINTER WEATHER LIKE CONDITIONS IN THIS
AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ009-010-MTZ005-007-043-292345-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
538 AM MDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE INTO NORTH CENTRAL IDAHO AND WESTERN
MONTANA TODAY. THIS FRONT WILL CAUSE STRONG WESTERLY WINDS TO
DEVELOP THIS AFTERNOON AND EVENING. WIND GUSTS COULD POTENTIALLY
REACH 40 MPH. THE STRONGEST WINDS WILL BE EXPERIENCED AS THE FRONT
PASSES THROUGH AND IMMEDIATELY BEHIND IT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Butte / Blackfoot Region
- When
- April 29, 3:30 PM MST
- Where
- Butte / Blackfoot Region forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
Strong winds tore the roof off a trailer home.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 29 to 30, 2008$1.1 million · 4 events
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87885.